California, 2003

Flash Flood in California, August 24, 2003

August 24, 2003 · NWS SGX · 1 event in 1 county or zone

Over two thirds of an inch rain fell in 20 minutes flooding roads and causing mud and rock slides.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Over two thirds of an inch rain fell in 20 minutes flooding roads and causing mud and rock slides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 24, 1:30 PM PST, 25 minutes earlier.

Area forecast discussion, Aug 24, 1:30 PM PST, 25 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT SUN AUG 24 2003

.SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THE HIGHER MOUNTAINS
AND FOR THE DESERTS THROUGH 900 PM MONDAY. MOISTURE IN SOUTHEAST FLOW
WILL BRING SHOWERS AND THUNDERSTORMS...MAINLY TO THE MOUNTAINS AND
DESERTS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS THROUGH
TUESDAY. THE MOISTURE WILL DECREASE WEDNESDAY WITH THUNDERSTORMS
CONFINED TO THE MOUNTAINS AND DESERTS. DRIER SOUTHWEST FLOW ALOFT WILL
DEVELOP DURING THE SECOND HALF OF THE WEEK.

.DISCUSSION...THUNDERSTORMS GOT AN EARLY START TODAY IN THE MOUNTAINS
AND DESERTS AND INLAND EMPIRE. THE HEAVIEST RAIN WAS IN AND NEAR THE
COACHELLA VALLEY AND HEMET. OTHERWISE...JUST PATCHY STATUS NEAR THE
COAST...MAINLY S. THE 12Z NKX SOUNDING WAS MORE UNSTABLE AND SHOWED
THE INCREASE IN MOISTURE WITH SE WINDS IN THE MID LEVELS AND A PW OF
1.57 INCHES. WEAK ONSHORE GRADIENTS.

ABUNDANT MOISTURE WILL CONTINUE TO FLOW OVER OUR CWFA THROUGH TUE IN
SE TO E WINDS ALOFT. HURRICANE IGNACIO IS FORECAST TO MOVE UP THE GULF
OF CALIFORNIA AND SOME OF THE MOISTURE COULD GET ENTRAINED IN THE SE
WINDS ALOFT. THIS WILL BRING A TREAT OF SHOWERS OR THUNDERSTORMS TO
ALL AREAS...BUT MAINLY IN AND NEAR THE MOUNTAINS AND DESERTS. THERE
WILL BE ENOUGH MOISTURE FOR POTENTIAL HEAVY SHOWERS AND HAVE ISSUED
A FLASH FLOOD WATCH THROUGH 900 PM MONDAY. THIS MAY HAVE TO BE
EXTENDED INTO TUE. THE MOISTURE DECREASED WED AND THUNDERSTORMS SHOULD
BE CONFINED TO THE MOUNTAINS AND DESERTS. MAX TEMPS WILL BE A TOUGH
CALL WILL CLOUD COVER AND RH TENDING TO HOLD THEM DOWN. HOWEVER...THE
TROPICAL AIR MASS WILL HAVE A LOT OF POTENTIAL FOR WARMING. A SHALLOW
AND DISRUPTED MARINE LAYER WILL CONTINUE.

LONGER RANGE PROGS INDICATE DRIER SW TO W FLOW ALOFT FOR AN END THE
THUNDERSTORMS. THE MARINE LAYER WILL BECOME BETTER ESTABLISHED AND
DEEPEN A LITTLE FOR MORE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND
MORNINGS. NEAR TO A LITTLE BELOW SEASONAL TEMPS FOR THIS PERIOD.

SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 24, 5:00 AM PST, 8 hours 55 minutes before
CAZ042-043-048-050-055>058-060>062-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS.
THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS MONDAY
THROUGH WEDNESDAY. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE
BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY THROUGH TUESDAY.

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 24, 1:55 PM PST to 2:15 PM PST
Where
Riverside County, Idyllwild
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369434.